Intended for healthcare professionals

Practice Practice Pointer

The patient who reports a drug allergy

BMJ 2020; 368 doi: https://doi.org/10.1136/bmj.l6791 (Published 14 January 2020) Cite this as: BMJ 2020;368:l6791
  1. Robin Ferner, honorary professor of clinical pharmacology1,
  2. Patricia McGettigan, reader in clinical pharmacology and medical education2
  1. 1West Midlands Centre for Adverse Drug Reactions, City Hospital, Birmingham, UK
  2. 2William Harvey Research Institute, Queen Mary University of London, UK
  1. Correspondence to R E Ferner r.e.ferner{at}bham.ac.uk

What you need to know

  • Non-immunological adverse drug reactions are often incorrectly labelled “drug allergy”

  • Unnecessarily labelling patients “allergic” to a drug can be harmful and can deny them best treatment

  • A detailed history can help clinicians decide if re-administration is safe, although specialist tests may be necessary

What should clinicians do when a patient gives a history of a “drug allergy”? If it really is an allergy—an immunological reaction—or a serious adverse drug reaction (ADR), then patients risk serious harm unless they avoid the drug. But often, patients and healthcare professionals use “drug allergy” to mean any suspected ADR. Accepting a “drug allergy” at face value can unnecessarily deprive the patient of a potentially useful treatment. It may directly cause harm: patients labelled “allergic to penicillin” are more likely to become infected with methicillin resistant Staphylococcusaureus or Clostridiodes difficile, for instance.1

In some cases it may be safe for a patient to take, perhaps in a lower dose, a drug that caused an ADR. Here we offer a guide to help patients and practitioners when the issue of “drug allergy” arises.

A scheme for assessing a patient who describes a drug allergy, based on our experience, is set out in figure 1. Begin by trying to establish if the harm was caused by medication, or something else. If it was an ADR, consider whether the reaction was serious, whether it was likely to be a true allergy, and whether it might have been related to the dose.

Fig 1

An algorithm to guide decisions when a patient reports a “drug allergy”

Did the drug cause the harm?

When taking a drug history, it is better to ask: “Have you had a bad experience with any medicines or drugs?” rather than enquiring about drug allergy (see box 1 for definitions). If the patient volunteers a “drug allergy,” a detailed …

View Full Text

Log in

Log in through your institution

Subscribe

* For online subscription